I think most beta blockers should have an effect within a few hours. However, the dose needed vary greatly. Some respond on low dose (25-50 mg of Atenolol or Metoprolol, 2,5-5 mg of Bisoprolol or 10-20 mg of Propranolol). Some need five to ten times that dose. Some do not respond at all. Which dose are you taking?
I forgot to say, sometimes beta blockers make the PVCs worse, if the heart rate gets to slow.
Doing some figuring first, and I hope this is right:
So at an average of 72 bpm you have approximately 104,000 beats (QRS complexes) per day. If you're awake for 18 hours a day, you're experiencing roughly 78,000 beats while awake. If your physician says 18% of them are accompanied by a PVC, that would be roughly 14,000 PVC's per day or about 13 PVC per minute. Yes, that's a considerable amount. I have to add that we've had forum members on here with a LOT more; double that (can you imagine!).
I'm not going to sugar coat it for you. I will be surprised if a beta block puts a significant dent in the number of PVC's that you're experiencing. That just seems to be the case with a lot of member who experiencing large numbers of PVC's.
You didn't mention WHICH beta blocker or the strength. I was on Metoprolol once at 200mg a day for about a month. During that time, I was in zombie mode. It was horrible. It felt like I was walking around in concrete boots. Even at that level, it didn't faze my PVC count...... which at the time was perhaps a few thousand per day. PVC's are without a doubt the single most discussed topic on the forum, but remain the most mysterious. The come, they go, they come back. Some (like me) experience clusters that vanish for weeks on end only to return. While other unfortunate people have them continuously. If this beta blocker doesn't work, try others. Try different strengths of each in an attempt to nail something down that works for you. But I'd say not to expect miracles to occur in taking any of them.
I used to take 25 mg Metoprolol and had OK effect, didn't notice any significant number of ectopics for a couple of years. So my doctor decides I didn't have to take them anymore. Big mistake. Three days later, the PACs were back with a vengeance, hundreds/thousands a day. The weird thing is, after that, it feels like I've developed some kind of immunity towards beta blockers. No dose completely eliminates the ectopics, like 25 mg used to do. My doctor let me experiment with dose, and I've been as high as 400 mg. Even more weird, I had no side effects. The heart rate still increase to 180 with heavy exercise (confirmed with Holter) and no bradycardia. Only slightly low blood pressure.
I have no idea why this happens
i don't think the PVC's have lessened since the first dose,
maybe I need to wait a few days?
Thanks for your answer.
The first dose has stopped working,
and I feel an increase in PVC's now and a slight headache.
Withdrawal symptoms after the first dose?